Alert archive / Georgia / Flash Flood Warnings in 2024

Flash Flood Warning 41, NWS Atlanta, GA

July 28, 2024Clayton County, Fayette County, Fulton County, Georgia

NWS Atlanta, GA issued this flash flood warning at Jul 28, 2024, 8:43 PM EDT for Clayton County, Fayette County, Fulton County, Georgia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2024, 8:43 PM EDT (00:43 UTC)
Expired
Jul 28, 2024, 11:42 PM EDT
In force
3 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Clayton County, GA, Fayette County, GA, Fulton County, GA

The radar

The Atlanta radar (KFFC), 30 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2024-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2024-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
355 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

558 
WGUS52 KFFC 290043
FFWFFC
GAC063-113-121-290645-
/O.NEW.KFFC.FF.W.0041.240729T0043Z-240729T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
843 PM EDT Sun Jul 28 2024

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  Clayton County in north central Georgia...
  Northeastern Fayette County in north central Georgia...
  South Central Fulton County in north central Georgia...

* Until 245 AM EDT Monday.

* At 843 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 1.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Atlanta, Jonesboro, City of South Fulton, East Point, Stockbridge, 
  Union City, Forest Park, Riverdale, College Park, Morrow, 
  Hapeville, Lake City, Hartsfield-Jackson Airport, Conley, Fort 
  Gillem and Ellenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3363 8454 3369 8443 3367 8435 3365 8435
      3365 8429 3359 8427 3355 8429 3354 8429
      3350 8431 3349 8440 3355 8452 3358 8453

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
853 
WGUS72 KFFC 290342
FFSFFC

Flash Flood Statement
National Weather Service Peachtree City GA
1142 PM EDT Sun Jul 28 2024

GAC063-113-121-290352-
/O.CAN.KFFC.FF.W.0041.000000T0000Z-240729T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clayton GA-Fayette GA-Fulton GA-
1142 PM EDT Sun Jul 28 2024

...FLASH FLOOD WARNING IS CANCELLED FOR CLAYTON, NORTHEASTERN 
FAYETTE AND SOUTH CENTRAL FULTON COUNTIES...

The heavy rain has ended. Flood waters have receded. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3363 8454 3369 8443 3367 8435 3365 8435
      3365 8429 3359 8427 3355 8429 3354 8429
      3350 8431 3349 8440 3355 8452 3358 8453

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 7:45 PM EDT, 58 minutes earlier.

Area forecast discussion, Jul 28, 7:45 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
745 PM EDT Sun Jul 28 2024

...New 00Z Aviation Discussion...

.SHORT TERM...
(This afternoon through Monday)
Issued at 254 PM EDT Sun Jul 28 2024

Current radar loop shows mainly showers with some isolated
thunderstorms across the area this afternoon. Expecting these storms
to continue through the evening hours then begin to taper off by
Midnight. A fairly large upper level ridge over the area is keeping a
cap on things and not letting the storms become severe today. This
ridge will begin to slide a bit SE into the northern Gulf allowing
the upper level flow to become NWLY through Mon evening. At the
surface there is a weak high pressure wedge that has set up mainly
across eastern portions of the state.

Deep moisture will continue across the area through the short term
even with the upper level NWLY flow setting up. The CAD wedge will be
scoured out through Monday, and dewpoints in the mid 70s and
precipitable water values over 2 inches will move across eh entire
area.

While QPF totals through the short term are in the 1-2 inch range,
it will definitely be possible to see locally higher totals,
especially in western Georgia and where any training of stronger
storms occurs. This is reflected by the WPC Excessive Rainfall
Outlook, which indicates a Slight Risk (level 2 of 4) for flash
flooding in far northwest Georgia today and across much of north
Georgia Monday.

01

&&

.LONG TERM...
(Tuesday morning through next Saturday)
Issued at 254 PM EDT Sun Jul 28 2024

Tuesday morning's upper level pattern shows a fairly shallow trough
over the Appalachians and a broad ridge over the central CONUS and
even into the Southwest. Upper level flow is weak with the strongest
jet streak cresting the ridge over the northern plains at about
70kts. Moisture will remain entrenched across the Southeast with
PWATS of 1.75 to 2.25 inches. The classic summer time pattern of
diurnally driven thunderstorms will continue through much of the
longterm, though the weak NW flow may mean a little more organization
of loosely clustered thunderstorms. With the ridge as broad as it
is, the best MCS maintenance will likely remain to our north, however
this does not rule out the potential for continued convection into
north GA with significant cold pools in the Ohio and Tennessee River
valleys. The main hazards with any thunderstorms would be gusty winds
and heavy rainfall. Most areas will see less than 0.5" of rain
through Wednesday, however given the high PWATs thunderstorms will
likely become locally efficient rain makers and could produce locally
high precipitation rates (2+"/hr) and accumulations.

NW flow will help to push some drier air into the area, dropping
PWATs closer to 1.5" to 2.0". This is still closer to the 75% of
climatological PWATs for this time of the year, so conditions will
still be a little soupy. Drier conditions and building high pressure
will mean more spriest thunderstorms activity relative to the the
last week. Continued 30% PoPs will likely remain given diurnal
heating and moisture availability. The main hazard through the end of
the week will be heat indices. Temperatures in the mid to upper 90s
returns by Thursday, and dewpoints in the 70s could see heat indices
above 104+ for a large portion of the CWA.

SM

&&

.AVIATION...
(00Z TAFS)
Issued at 730 PM EDT Sun Jul 28 2024

Thunderstorms continue in the Atlanta metro area, and these should
continue for the next couple of hours. Storms will be associated with
vsby reductions to at least 2SM and potential wind gusts to 25 knots.
Rain will gradually taper off area-wide by late this evening. Low
clouds are expected to develop late tonight, with cigs mostly around
800 ft and some patchy, mostly light fog. Lower cigs are possible at
AHN by daybreak, accompanied by vsby reductions to 4SM or below.
More storms are expected Monday afternoon, with PROB30 for all
terminals.

Winds will remain light outside of thunderstorms. Wind directions
will become SW at ATL by around 12Z, then more westerly by late
Monday morning.

//ATL Confidence...00Z Update...
Medium for timing and height of low cigs Monday morning along with
exact start time of tstms during the day Monday. High for other
elements.

SEC

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  87  71  91 /  50  70  40  50
Atlanta         71  87  72  90 /  60  80  40  70
Blairsville     66  82  66  85 /  70  80  50  80
Cartersville    71  87  72  90 /  60  80  50  70
Columbus        74  91  74  93 /  30  80  30  80
Gainesville     71  85  72  89 /  60  80  40  60
Macon           73  89  71  92 /  30  70  40  60
Rome            71  88  73  91 /  60  80  50  70
Peachtree City  72  89  71  90 /  50  70  40  70
Vidalia         73  90  73  92 /  20  60  30  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...None.

SHORT TERM...01
LONG TERM....SM
AVIATION...SEC
Hazardous weather outlook, Jul 28, 2:51 PM EDT, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
251 PM EDT Sun Jul 28 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
251 PM EDT Sun Jul 28 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms will continue this afternoon
and evening. A few strong storms may produce frequent lightning,
gusty winds, and heavy rainfall. Localized flash flooding will be
possible, especially across northwest Georgia.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered to numerous thunderstorms, mainly in the afternoon and
evening, can be expected each day through Saturday. The greatest
coverage of thunderstorms is expected Sunday and Monday. A few
storms each day could become strong, capable of producing frequent
lightning, gusty winds, and heavy rainfall with localized flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 28, 6:08 PM EDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
608 PM EDT Sun Jul 28 2024

GAZ020-021-031-032-282245-
Cobb GA-Cherokee GA-Bartow GA-Paulding GA-
608 PM EDT Sun Jul 28 2024

...A strong thunderstorm will impact portions of northeastern
Paulding, southwestern Cherokee, northwestern Cobb and southeastern
Bartow Counties through 645 PM EDT...

At 608 PM EDT, a strong thunderstorm was near Cross Roads, or 8 miles
south of Cartersville, moving northeast at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Cartersville, Kennesaw, Acworth, Emerson, George Washington Carver St
Pk, Cross Roads, Burnt Hickory Ridge, Kellogg Creek, Red Top Mountain
State Park, Oak Grove, and New Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3394 8483 3404 8493 3422 8483 3418 8461
      3402 8458
TIME...MOT...LOC 2208Z 228DEG 9KT 3405 8479

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 28, 7:59 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
759 PM EDT Sun Jul 28 2024

GAZ053-054-290030-
Fayette GA-Coweta GA-
759 PM EDT Sun Jul 28 2024

...A strong thunderstorm will impact portions of west central Fayette
and central Coweta Counties through 830 PM EDT...

At 759 PM EDT, a strong thunderstorm was over East Newnan, or over
Newnan, moving east at 15 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Newnan, Peachtree City, Tyrone, Palmetto, Moreland, Sharpsburg,
Turin, East Newnan, Cannongate, Arnco-Sargent, Thomas Crossroads, and
Madras.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3351 8466 3351 8463 3338 8457 3323 8460
      3326 8483 3346 8487
TIME...MOT...LOC 2359Z 261DEG 14KT 3336 8476

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:18 PM EDTFlash Flood WarningFFCMeriwether3 hr
Jul 28, 8:25 PM EDTFlash Flood WarningFFCCoweta3 hr
Jul 29, 12:33 AM EDTSpecial Weather StatementFFCDooly, Pulaski27 min
Jul 29, 2:14 PM EDTSpecial Weather StatementFFCBarrow, Clarke, Oconee, Walton31 min
Jul 29, 2:25 PM EDTSpecial Weather StatementFFCClayton35 min
Jul 29, 2:42 PM EDTSpecial Weather StatementFFCRockdale33 min
Jul 29, 2:45 PM EDTSpecial Weather StatementFFCClarke, Morgan, Oconee, Oglethorpe, Walton30 min
Jul 29, 3:09 PM EDTSpecial Weather StatementFFCGreene, Morgan, Oglethorpe, Taliaferro, Wilkes36 min
Jul 29, 3:10 PM EDTSpecial Weather StatementFFCButts, Henry, Jasper, Newton35 min
Jul 29, 3:45 PM EDTSpecial Weather StatementFFCButts, Jasper, Putnam30 min
Jul 29, 3:46 PM EDTSpecial Weather StatementFFCGreene, Hancock, Taliaferro29 min
Jul 29, 4:08 PM EDTSpecial Weather StatementFFCTaliaferro, Warren37 min
Jul 29, 4:16 PM EDTSpecial Weather StatementFFCJones29 min
Jul 29, 4:42 PM EDTSpecial Weather StatementFFCBaldwin, Twiggs, Washington, Wilkinson33 min
Jul 29, 5:12 PM EDTSpecial Weather StatementFFCBleckley33 min
Jul 29, 5:14 PM EDTSpecial Weather StatementFFCJohnson, Twiggs, Wilkinson31 min
Jul 29, 5:41 PM EDTSevere Thunderstorm WarningFFCCatoosa, Murray, Whitfield49 min
Jul 29, 5:46 PM EDTSevere Thunderstorm WarningFFCBleckley, Dodge, Pulaski44 min
Jul 29, 5:48 PM EDTSpecial Weather StatementFFCEmanuel, Johnson, Laurens, Treutlen27 min
Jul 29, 6:00 PM EDTSevere Thunderstorm WarningFFCChattooga, Dade, Walker45 min
Jul 29, 6:05 PM EDTSpecial Weather StatementFFCDodge25 min
Jul 29, 6:09 PM EDTSpecial Weather StatementFFCWilcox36 min
Jul 29, 6:18 PM EDTSpecial Weather StatementFFCEmanuel, Laurens, Treutlen27 min
Jul 29, 6:21 PM EDTSevere Thunderstorm WarningFFCGilmer, Gordon, Murray, Whitfield39 min
Jul 29, 6:23 PM EDTSevere Thunderstorm WarningFFCChattooga, Floyd, Walker52 min
Jul 29, 6:30 PM EDTSpecial Weather StatementFFCDodge15 min
Jul 29, 6:36 PM EDTSpecial Weather StatementFFCPike, Spalding39 min
Jul 29, 6:43 PM EDTSpecial Weather StatementFFCLaurens, Telfair, Wheeler32 min
Jul 29, 6:44 PM EDTSpecial Weather StatementFFCEmanuel, Montgomery, Toombs, Treutlen, Wheeler31 min
Jul 29, 6:46 PM EDTSevere Thunderstorm WarningFFCButts, Fayette, Henry, Lamar, Monroe, Pike and 2 more44 min
Jul 29, 6:47 PM EDTSevere Thunderstorm WarningFFCTelfair, Wilcox43 min
Jul 29, 6:48 PM EDTSevere Thunderstorm WarningFFCGilmer, Gordon, Murray, Pickens, Whitfield25 min
Jul 29, 6:52 PM EDTSevere Thunderstorm WarningFFCDodge, Telfair38 min
Jul 29, 7:01 PM EDTSevere Thunderstorm WarningFFCBartow, Floyd, Gordon, Polk44 min
Jul 29, 7:11 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Marion, Schley, Stewart, Webster49 min
Jul 29, 7:11 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Gordon, Pickens32 min
Jul 29, 7:15 PM EDTSpecial Weather StatementFFCMontgomery, Toombs, Wheeler30 min
Jul 29, 7:27 PM EDTRiver Flood WarningFFCClayton, Fayette, Spalding7 hr
Jul 29, 7:30 PM EDTSpecial Weather StatementFFCCarroll, Haralson, Paulding45 min
Jul 29, 7:30 PM EDTSpecial Weather StatementFFCTelfair15 min
Jul 29, 7:32 PM EDTSpecial Weather StatementFFCMonroe, Pike, Upson43 min
Jul 29, 7:36 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Cobb, Fulton, Paulding39 min
Jul 29, 7:38 PM EDTSpecial Weather StatementFFCWebster37 min
Jul 29, 7:48 PM EDTSevere Thunderstorm WarningFFCCarroll, Haralson27 min
Jul 29, 7:56 PM EDTSevere Thunderstorm WarningFFCCarroll, Cobb, Douglas, Fulton, Haralson, Paulding34 min

Nearby

Flash Flood Warnings in Georgia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.